Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 93, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 16, 2016, 5:50 PM EDT for Berkeley County, South Carolina. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 5:50 PM EDT (21:50 UTC)
- Expired
- Jul 16, 2016, 6:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Berkeley County, SC
The radar
The Columbia radar (KCAE), 110 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:50 PM EDT | HAIL 1 | Eadytown, SC | QUARTER-SIZE HAIL REPORTED AT MACS LANDING. TIME ESTIMATED BASED ON RADAR. |
| Jul 16, 5:55 PM EDT | HAIL 0.7 | Eadytown, SC | DIME-SIZED HAIL REPORTED AT HARRYS FISH CAMP. |
| Jul 16, 5:55 PM EDT | HAIL 1 | Eadytown, SC | QUARTER-SIZE HAIL REPORTED AT MACS LANDING. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552
WUUS52 KCHS 162150
SVRCHS
SCC015-162215-
/O.NEW.KCHS.SV.W.0093.160716T2150Z-160716T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
550 PM EDT SAT JUL 16 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
* UNTIL 615 PM EDT
* AT 550 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES
NORTHWEST OF MONCKS CORNER...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CROSS...EADYTOWN AND EASTERN LAKE MARION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3349 7995 3348 7994 3331 8010 3334 8020
3345 8020 3346 8016 3345 8015 3346 8015
3345 8014 3348 8015 3350 8012 3350 8009
3351 8008 3350 8002 3351 7999
TIME...MOT...LOC 2150Z 202DEG 15KT 3340 8012
HAIL...1.00IN
WIND...60MPH
$$
MTE2 follow-up statements
739
WWUS52 KCHS 162206
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
606 PM EDT SAT JUL 16 2016
SCC015-162215-
/O.CON.KCHS.SV.W.0093.000000T0000Z-160716T2215Z/
BERKELEY SC-
606 PM EDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR BERKELEY COUNTY...
AT 604 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES NORTH OF
MONCKS CORNER...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. A FISH CAMP ON THE EAST END OF LAKE
MARION REPORTED DIME SIZE HAIL AT 555 PM.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
EADYTOWN AND EASTERN LAKE MARION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3349 7995 3348 7994 3334 8007 3338 8018
3345 8020 3346 8016 3345 8015 3346 8015
3345 8014 3348 8015 3350 8012 3350 8009
3351 8008 3350 8002 3351 7999
TIME...MOT...LOC 2204Z 203DEG 13KT 3343 8010
HAIL...<.75IN
WIND...60MPH
$$
MTE233
WWUS52 KCHS 162214
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
614 PM EDT SAT JUL 16 2016
SCC015-162223-
/O.EXP.KCHS.SV.W.0093.000000T0000Z-160716T2215Z/
BERKELEY SC-
614 PM EDT SAT JUL 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY WILL EXPIRE AT
615 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...HEAVY
RAIN IS LIKELY WITH THIS THUNDERSTORM THROUGH ABOUT 630 PM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.
LAT...LON 3349 7995 3348 7994 3334 8007 3338 8018
3345 8020 3346 8016 3345 8015 3346 8015
3345 8014 3348 8015 3350 8012 3350 8009
3351 8008 3350 8002 3351 7999
TIME...MOT...LOC 2211Z 202DEG 15KT 3343 8010
$$
MTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:57 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 16, 3:57 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Charleston SC 357 PM EDT SAT JUL 16 2016 .SYNOPSIS... Through early next week, Atlantic high pressure will extend west over the region, and a trough of low pressure will linger inland. A cold front will advance into the Southeast around mid week. This front should then stall and dissipate over or near the region as high pressure builds from the north and shifts over the area late week into next weekend. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Tonight: It looks like another case where evening convection will probably focus across southeast Georgia where NVA aloft currently resides. So far, models continue to struggle greatly concerning current coverage. As such, confidence in exactly where evening convection will be is quite low. So far this afternoon, thunderstorms have remained fairly shallow with updrafts struggling due to weak mid level lapse rates. In the early part of the overnight, lingering convection expected to be mainly inland before dissipating. Then late, models once again show some degree of nocturnal shower/thunderstorm activity. Most of the coverage will be confined to the coastal waters, but could also brush the coast within the southwest low level flow. Given low confidence, POP's have been limited to the 20 percent chance range. Otherwise, another very mild night with lows in the mid to upper 70s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... This period will feature typical pops, heat and humidity. At the surface, the region will remain situated between Atlantic high pressure and an inland trough of low pressure. Aloft, the region will remain under or close to a weak trough on the eastern periphery of a ridge centered to the west. The relative positions of these features will translate to subtle day to day shifts in the convective regime, and these daily variations will remain difficult to pin down with precision. The latest forecasts continue to advertise slight chance/chance pops during the late night/early morning hours along the coast and adjacent coastal waters, then at least scattered thunderstorms should develop each afternoon/evening along various mesoscale boundaries including the sea breeze and convective outflow. Typical instability and boundary interactions could support brief/isolated episodes of pulse severe thunderstorms producing damaging wet microbursts; however, organized/significant severe weather appears unlikely. Also of note, weaker low/mid level flow as compared with Friday/Saturday should translate to more erratic thunderstorm propagation which could support locally excessive rainfall within an environment featuring PWAT values around 2 inches. Temperatures will depend on cloud cover and location/coverage of thunderstorms, but overall highs in the lower to mid 90s inland/mid to upper 80s at the beaches and lows in the mid to upper 70s inland/ lower 80s at the beaches should remain common. Heat index values will easily exceed 100F each day but should for the most part remain below the Advisory threshold of 110F. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... A weakening cold front is expected to push into the Southeast around mid week, followed by high pressure which is expected to shift south across the region late week into next weekend. This scenario could translate to a couple of days of slightly less hot/humid conditions, although a significant air mass change appears unlikely as the front stalls and dissipates over or near the areas. However, the slightly drier environment could translate to a less active convective region for a couple of days late week into the weekend. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... For the rest of the afternoon and evening, the main forecast issue will be the potential for thunderstorms at the terminals. Storms developing now appear to be just outside the vicinity of KCHS, but we could still see some by 19z. At KSAV, storms are slower to develop and the VCTS doesn't start there until 20-21z. Overnight, it appears there will be better chances for nocturnal showers and storms that in previous nights. Have included VCSH at KCHS starting at midnight with no prevailing restrictions. Extended Aviation Outlook: Mainly VFR outside showers/thunderstorms. && .MARINE... Tonight: Another persistence forecast with the same overall setup in place. South to southwest flow will prevail, topping out around 15 knots across all waters. Seas will range 1-3 feet. Through early next week, southerly winds will prevail, enhanced by the daily sea breeze and surging to some extend each night. Continued to cap max winds at 20 kt through the period, accompanied by seas mainly 2-3 feet except perhaps 4 feet at times beyond 20 nm. In typical fashion for this time of year, thunderstorms will occasionally produce locally hazardous conditions. A cold front could push into the waters around the middle of next week. This front and the following high pressure could alter winds/seas over the waters, but forecast confidence is low toward the end of this forecast period. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM...BSH SHORT TERM...SPR LONG TERM...MS/SPR AVIATION...BSH/SPR MARINE...BSH/SPR
Hazardous weather outlook, Jul 16, 4:00 AM EDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 400 AM EDT SAT JUL 16 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-171230- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 400 AM EDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 16, 5:42 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
542 PM EDT SAT JUL 16 2016
SCZ045-162215-
INLAND BERKELEY SC-
542 PM EDT SAT JUL 16 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY UNTIL
615 PM EDT...
...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...
AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CROSS...OR 11 MILES NORTHWEST OF MONCKS
CORNER...MOVING NORTHEAST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ST. STEPHEN...BONNEAU BEACH...SAINT STEPHEN...EASTERN LAKE MARION...
NORTHERN LAKE MOULTRIE...CROSS...EADYTOWN AND SOUTHERN LAKE MOULTRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOATERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATER...STAY AS LOW AS
POSSIBLE AND WEAR A PERSONAL FLOTATION DEVICE. REMEMBER...IF YOU CAN
HEAR THUNDER YOU ARE AT RISK FOR BEING STRUCK BY LIGHTNING.
EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3343 7987 3324 8004 3324 8014 3335 8025
3338 8024 3339 8022 3345 8022 3344 8021
3345 8021 3346 8015 3345 8014 3348 8015
3350 8012 3350 8009 3351 8008 3351 7999
TIME...MOT...LOC 2141Z 202DEG 15KT 3333 8014
MTEThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:45 PM EDT | Special Weather Statement | CHS | Allendale | 45 min |
| Jul 16, 5:42 PM EDT | Special Weather Statement | CHS | Berkeley | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.